Management of combined lacosamide and levetiracetam toxicity with intravenous 8.4% sodium bicarbonate and continuous renal replacement therapy

View at publisher
Authors: Owais Mushtaq Shah
Cited by: 2
References: 17

Abstract

Combined toxicity of lacosamide and levetiracetam is uncommon. A man with epilepsy presented with reduced consciousness and seizures following intentional ingestion of 8 g of lacosamide and 62.5 g of levetiracetam requiring tracheal intubation, mechanical ventilation and intensive care management. Initially, the ECG was normal (normal sinus rhythm); over time, he developed QRS prolongations resulting in haemodynamic instability. He was treated with intravenous 8.4% sodium bicarbonate, and continuous renal replacement therapy (CRRT) was initiated as cardiotoxicity persisted. Over the course of management in the intensive care unit, the QRS duration normalised and seizures were fully controlled. He made a complete neurological recovery and was subsequently extubated and later discharged from the hospital.This case highlights the efficacy of intravenous 8.4% sodium bicarbonate and CRRT in the management of combined lacosamide and levetiracetam toxicity. Early toxicology input, continuous ECG monitoring and comprehensive critical care support are essential for favourable outcomes.

Fields of Study & Subjects

Poisoning and overdose treatments Epilepsy research and treatment Antibiotics Pharmacokinetics and Efficacy

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
2
Pages
e271462–e271462
Publication date
1 February 2026
Language
EN